Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 191, NWS Bismarck, ND

August 15, 2019McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2019, 1:06 PM CDT for McIntosh County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2019, 1:06 PM CDT (18:06 UTC)
Expired
Aug 15, 2019, 2:00 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:32 PM CDT, 34 minutes earlier.

Area forecast discussion, Aug 15, 12:32 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1232 PM CDT Thu Aug 15 2019

.UPDATE...
Issued at 1225 PM CDT Thu Aug 15 2019

Line of showers and thunderstorms moving out of Montana now into
south central North Dakota. We expect the severe weather threat
fro south central through the James rover valley this afternoon,
and by evening teh threat should be greatly diminished. One inch
hail and winds gusting to 60 mph are the main threats between 1
pm and 6 pm CDT.

UPDATE Issued at 805 AM CDT Thu Aug 15 2019

A cluster of showers and thunderstorms continues to move east
though central North Dakota. The convection remains largely
elevated and severe weather is not expected with this activity
until later this afternoon. Used the HRRR time lag ensemble for
the short term POPs.

UPDATE Issued at 616 AM CDT Thu Aug 15 2019

Tweaked POPs to better match near term trends and radar imagery.
Overall the forecast remains on track for this morning.

&&

.SHORT TERM...(Today and tonight)

Issued at 355 AM CDT Thu Aug 15 2019

Forecast highlights in the short term period will be an area of
showers and thunderstorms moving east-southeast across western
into central North Dakota this morning, diurnally driven
convection this afternoon/evening (isold severe storms possible
far south central and southeast), followed by a quiet overnight.

Currently, northwest flow aloft with an embedded mid level S/WV
sliding southeast across the Northern Plains and a sfc trough
ahead of the wave across western North Dakota. Associated area of
showers and a few embedded thunderstorms extend from my north
central back south/southwest into Hettinger/Adams counties. Models
remain in good agreement with this area of precipitation
continuing to track east/southeast this morning ahead of the sfc
trough and mid level wave. Some support for organized convection
and thus a few stronger storms yet this AM with good 0-6km shear
and 500-1000 MUCAPE, though mid level lapse rates would say not so
much, especially as this activity tracks farther east into
central NODAK.

Morning convection moves off to my east by mid-morning (15-16Z).
Clearing in the wake of this activity will occur leading to
daytime destabilization across the region. Highest instability
will reside far south central and southeast where higher boundary
layer moisture remains ahead of the sfc trough, with Tds 55-65F.
This is where SPC continues to paint a marginal risk for severe
storms this aft/eve with up to 1500 MUCAPE. Main limiting factor
for severe storms will be lack of strong shear. This environment
would support a few organized/short lived updrafts but overall not
an environment supportive of long lived discrete cells and a thus
limited severe threat. Will leave out severe wording for all
products with the exception of the HWO where I will mention the
marginal severe weather threat for today. Popcorn
showers/thunderstorms expected elsewhere.

Convection dies off as we lose daytime heating mid to late evening
leading to a quiet and pleasant overnight period with lows in the
50s.

.LONG TERM...(Friday through Wednesday)

Issued at 355 AM CDT Thu Aug 15 2019

Friday looks mainly quiet with a few thunderstorms possible west
in the afternoon/central in the evening along a eastward moving
sfc trough axis, though we lack decent mid level forcing so kept
POPs minimal. Good WAA ahead of the trough will yield highs near
80F many locations.

Strong cold FROPA moves through Fri night/Sat AM as a strong mid
level low moves slowly east across far south central Canada. NBM
guidance seems to be a tad slower with precipitation development
compared to the latest 00Z GFS/EC. Did make some adjustments after
collaborating with other offices. If the global models are right,
expect the NBM guidance to speed things up a bit over the next
couple of forecast cycles. Main deviation from NBM was to cut back
on POPs Sat night with the front depicted well to our east by
then. Kept thunder chances Saturday at isolated given very little
if any instability portrayed amongst models as a cool and mainly
stable airmass moves into our region.

Quasi-zonal flow develops for Sunday with mainly quiet weather
and some temperature recovery forecast. Warming trend continues
Mon-Wed with widespread 80s forecast along with periodic chances
for showers/storms returning to our area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Aug 15 2019

Hazards to aviation this afternoon include thunderstorms between
KBIS-KJMS. Thunderstorms threat will greatly diminish after 6 pm
CDT. Until then there is a threat for isolated strong wind gusts
and hail.

Otherwise expect VFR conditions across the region tonight and
Friday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...NH
LONG TERM...NH
AVIATION...WAA
Hazardous weather outlook, Aug 15, 12:37 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1237 PM CDT Thu Aug 15 2019

NDZ020-034>037-042-045>048-050-051-161745-
Oliver-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1237 PM CDT Thu Aug 15 2019 /1137 AM MDT Thu Aug 15 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon. A few storms
may be severe with large hail up to the size of quarters and
strong wind gusts, mainly along and south of Interstate 94.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance for thunderstorms Friday and Saturday.
The threat for severe weather will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ001>005-009>013-017>019-021>023-025-031>033-040-041-043-044-
161745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
1237 PM CDT Thu Aug 15 2019 /1137 AM MDT Thu Aug 15 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms this afternoon. The
threat for severe weather will be low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance for thunderstorms Friday and Saturday.
The threat for severe weather will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 15, 8:45 AM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 AM CDT Thu Aug 15 2019

NDZ035-151415-
Burleigh ND-
845 AM CDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BURLEIGH COUNTY UNTIL
915 AM CDT...

At 844 AM CDT, a strong thunderstorm was located near Mcdowell Dam
Recreation Area, or 7 miles northeast of Bismarck, moving southeast
at 30 mph.

Wind gusts to 40 mph will be possible with this storm.

Locations impacted include...
Bismarck, Lincoln, Menoken, Mcdowell Dam Recreation Area and
Mckenzie.

LAT...LON 4684 10084 4702 10066 4694 10024 4667 10047
TIME...MOT...LOC 1344Z 295DEG 26KT 4688 10066

ABELING
Special weather statement, Aug 15, 9:51 AM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
951 AM CDT Thu Aug 15 2019

NDZ020-034-035-151530-
Oliver ND-Morton ND-Burleigh ND-
951 AM CDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BURLEIGH...
NORTHEASTERN MORTON AND SOUTHEASTERN OLIVER COUNTIES UNTIL 1030 AM
CDT...

At 951 AM CDT, a strong thunderstorm was located 7 miles northwest of
Lake Harmon, or 15 miles northwest of Mandan, moving southeast at 15
mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Northern Bismarck, Mandan, Lake Harmon, Baldwin, Double Ditch Indian
Village and Crown Butte Lake.

LAT...LON 4696 10126 4712 10113 4701 10064 4673 10089
TIME...MOT...LOC 1451Z 301DEG 14KT 4700 10110

VINING
Special weather statement, Aug 15, 11:45 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1145 AM CDT Thu Aug 15 2019

NDZ019-020-033-034-041-042-044-045-151730-
Grant ND-Hettinger ND-Oliver ND-Sioux ND-Stark ND-Mercer ND-Adams ND-
Morton ND-
1145 AM CDT Thu Aug 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SIOUX...
EASTERN HETTINGER...NORTHWESTERN MORTON...SOUTHEASTERN STARK...
SOUTHWESTERN OLIVER...SOUTH CENTRAL MERCER...GRANT AND SOUTHEASTERN
ADAMS COUNTIES UNTIL 1230 PM CDT/1130 AM MDT/...

At 1144 AM CDT/1044 AM MDT/, strong thunderstorms were located along
a line extending from Hebron to near North Lemmon. Movement was east
at 30 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Glen Ullin, Elgin, New Salem, Hebron, Carson, New Leipzig, Almont,
Heart Butte Dam, Lark, Leith, Heil, Bentley and St. Gertrude.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4595 10215 4698 10211 4707 10132 4594 10133
      4594 10146
TIME...MOT...LOC 1644Z 265DEG 28KT 4689 10208 4599 10210

VINING
Special weather statement, Aug 15, 12:31 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1231 PM CDT Thu Aug 15 2019

NDZ042-045-151815-
Grant ND-Sioux ND-
1231 PM CDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIOUX AND
SOUTHEASTERN GRANT COUNTIES UNTIL 115 PM CDT/1215 PM MDT/...

At 1227 PM CDT/1127 AM MDT/, a strong thunderstorm was located near
Watauga, or 29 miles east of Lemmon, moving east at 35 mph,
affecting highway 12 and vicinity. Another strong storm was located
farther north in southeastern Grant County, along the Cannonball
River, south of highway 21, also moving east at 35 mph.

Penny size hail and wind gusts to 50 mph will be possible with
these storms.

Locations impacted include...
Shields and Porcupine.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4625 10162 4623 10087 4594 10097 4594 10166
TIME...MOT...LOC 1727Z 276DEG 30KT 4597 10154

VINING
Special weather statement, Aug 15, 12:49 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1249 PM CDT Thu Aug 15 2019

NDZ050-051-151830-
Dickey ND-McIntosh ND-
1249 PM CDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DICKEY AND
NORTHEASTERN MCINTOSH COUNTIES UNTIL 130 PM CDT...

At 1249 PM CDT, a strong thunderstorm was located near Wishek, or 13
miles northwest of Ashley, moving east at 30 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Wishek, Lehr, Danzig and Green Lake.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4610 9960 4628 9960 4628 9887 4602 9889
      4605 9930
TIME...MOT...LOC 1749Z 276DEG 24KT 4620 9951

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:45 AM CDTSpecial Weather StatementBISBurleigh30 min
Aug 15, 9:51 AM CDTSpecial Weather StatementBISOliver39 min
Aug 15, 11:45 AM CDTSpecial Weather StatementBISGrant45 min
Aug 15, 12:31 PM CDTSpecial Weather StatementBISSioux44 min
Aug 15, 12:49 PM CDTSpecial Weather StatementBISMcIntosh41 min
Aug 15, 1:15 PM CDTSpecial Weather StatementBISEmmons, Sioux45 min
Aug 15, 1:58 PM CDTSpecial Weather StatementBISMcIntosh47 min
Aug 15, 2:09 PM CDTSpecial Weather StatementBISDickey36 min
Aug 15, 2:44 PM CDTSpecial Weather StatementBISDickey46 min
Aug 15, 3:08 PM CDTSpecial Weather StatementBISDickey52 min
Aug 15, 3:24 PM CDTSevere Thunderstorm WarningBISDickey37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.